When many people think of the drug Adderall, they often think of kids or adults being treated for attention-deficit hyperactivity disorder (ADHD). In fact, as of 2016, the Centers for Disease Control and Prevention (CDC) reported that more than 9 percent of U.S. children ages 2 to 17 had been diagnosed with ADHD. Also, in 2016, just more than 5 percent of children in the same age range were taking ADHD medication, such as Adderall.

But Adderall is a stimulant drug, and stimulants can be dangerous if misused. Sometimes they are dangerous if they are used as directed, resulting in heart problems, insomnia, and other side effects. Although Adderall is a prescription drug, it is often abused, either for recreational purposes or to increase energy and concentration. Learn more below about the risks of misusing Adderall, particularly the dangers of snorting Adderall.

What Is Adderall?

Adderall is a prescription medication used to treat ADHD. It is a stimulant drug because it contains amphetamine and dextroamphetamine, both of which stimulate the central nervous system and increase concentration, high energy, self-confidence, and euphoria.

Because of its powerful effects, Adderall is a Schedule II drug, and it can be habit-forming. Not surprisingly, there is a high risk of addiction, and it is sometimes misused. A study published in 2016 noted that Adderall misuse had gone up 67 percent between 2006 and 2011.

The study found that misuse was highest among those in the 18- to 25-year-old age range who often get the drug without a prescription from friends or family members. Individuals in this age group who abuse the drug are often college students who do so either for recreational purposes or to increase their performance on tests and papers.

While Adderall is intended to be ingested as an oral pill, a popular recreational use (or misuse) of the drug is to snort the medication. Oral consumption allows the medication to release slowly. Users snort Adderall to experience a faster and more powerful high. However, this is extremely dangerous.

Adderall affects the brain and the body. It works by increasing levels of neurotransmitters in the brain, including serotonin, norepinephrine, and, in particular, dopamine. Dopamine affects the brain’s pleasure center. Meanwhile, Adderall, like other stimulants, also decreases the need for sleep and suppresses the appetite.

While initially taking higher levels of Adderall may result in a feeling of euphoria, or a high, eventually the body needs more and more Adderall to reach the same level of high. This is called building a tolerance.

A person who misuses Adderall and takes higher amounts for long periods will become irritable and show other signs of Adderall addiction. They become irritable because their brain is craving a hit of dopamine. Plus, they are also not sleeping enough and likely not eating enough. These factors will also impact mood.

Long-term Adderall abuse and addiction can lead to a range of physical and psychological side effects, including:

  • Dizziness
  • Increased heart rate and palpitations
  • Insomnia
  • Heart disease
  • Constipation
  • Edginess
  • Abdominal pain
  • Tremors
  • Headache
  • Psychosis
  • Rash
  • Psychosis

Like other stimulant drugs, Adderall raises the body’s temperature and increases the heart rate and blood pressure. Repeated and prolonged misuse of the drug at high doses can result in damage to the heart and cardiovascular system. This can also increase the risk of stroke or seizures. It’s also possible that sudden cardiac death may result from chronic misuse or taking a very high dose of Adderall even one time.

If someone is abusing Adderall and wants to stop, it is best to get help through an addiction treatment program. Quitting cold turkey can result in difficult stimulant withdrawal symptoms. Going through a professional treatment center that includes a clinically monitored medical detox program, along with counseling and outpatient treatment, ensures a safe withdrawal process and a better chance for a successful recovery.

The Dangers of Snorting Adderall

Teenagers and college students may think Adderall is a harmless way to get high. Athletes may use the drug to try to optimize their energy and focus. Individuals with eating disorders may abuse the drug to suppress their appetites. People abuse the drug for a variety of reasons. Some users also think that taking Adderall lessens the effects of alcohol.

Adderall is usually ingested in pill form. However, some who abuse the drug may resort to snorting Adderall to feel the effects faster.

Woman snorting Adderall

However, misusing Adderall, in general, can be dangerous, but snorting the drug can easily result in overdose, leading to coma, brain damage, or even death. And taking Adderall while drinking can lead to drinking excessively, resulting in dangerous levels of impairment such as overdose or alcohol poisoning.

Signs of an Adderall overdose include confusion, tremors, hallucinations, restlessness, panic, followed by an irregular heartbeat, nausea, cramping, and vomiting. A fatal overdose will also likely cause convulsions and coma.

An additional danger of snorting Adderall is that the drug may be cut with other substances or dangerous drugs, with or without the user’s knowledge. This may include other stimulants like cocaine or other drugs. It’s dangerous enough to snort Adderall, but the risk of other unknown substances being mixed in presents a situation that is not unlike playing a deadly game of Russian roulette.

The only potentially safe way to take Adderall is to follow the directions and dosage instructions provided with your prescription. Taking Adderall that has been diverted, meaning that it wasn’t prescribed to you, or any other prescription drug that hasn’t been prescribed to you, can be dangerous.

Conclusion

Adderall is a stimulant drug prescribed to treat ADHD. It is often abused by people, especially students and athletes, who want to get high or boost their energy and focus on completing papers or exams. However, Adderall can be habit-forming and dangerous if misused. Snorting Adderall results in a fast, powerful high that may also lead to damaging side effects or overdose symptoms, including confusion, tremors, hallucinations, brain damage, coma, or death.

If you are struggling with an addiction to Adderall, there is help. Finding a reputable addiction treatment program to safely guide you through Adderall withdrawal symptoms will help position you for a successful recovery.

Tap to GET HELP NOW: (844) 318-7500